Mississippi, 2023

Flash Flood in Mississippi, July 4, 2023

July 4, 2023 · NWS MEG · 1 event in 1 county or zone

Scattered showers and thunderstorms developed along and south of I-40 due to diurnal heating during the late afternoon on July 4, 2023. Weak wind shear combined with deep moisture produced slow-moving, highly efficient rainfall-producing thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Scattered showers and thunderstorms developed along and south of I-40 due to diurnal heating during the late afternoon on July 4, 2023. Weak wind shear combined with deep moisture produced slow-moving, highly efficient rainfall-producing thunderstorms. There were several reports of flash flooding across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 4, 5:30 PM CST, 39 minutes earlier.

Area forecast discussion, Jul 4, 5:30 PM CST, 39 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
630 PM CDT Tue Jul 4 2023

...New AVIATION...

.SYNOPSIS...
Issued at 243 PM CDT Tue Jul 4 2023

Showers and thunderstorms, mainly during the afternoon hours,
will be possible each day this week. The most likely chance for
severe storms will be Wednesday afternoon. Damaging winds and
large hail will be the primary threats with any of the stronger
storms. Temperatures will be close to normal for much of the week.

&&

.DISCUSSION...
(This evening through next Monday)
Issued at 243 PM CDT Tue Jul 4 2023

Scattered thunderstorms were moving across portions of north
Mississippi this afternoon; otherwise, skies were mostly sunny.
Temperatures are currently in the 80s to around 90 degrees. The
thunderstorms over our region are north of a warm front which is
lifting slowly north across central Mississippi.

The warm front will continue to lift north tonight and should
start to fall apart overnight. The boundary will help provide a
little additional lift for thunderstorms to develop early this
evening but it looks like the chance of rain will gradually
diminish by late tonight and during the overnight hours.
Temperatures will be near normal for early July with lows
Wednesday morning in the lower 70s.

On Wednesday, a cold front will be moving slowly across Missouri
and Oklahoma. Thunderstorms are expected to develop ahead of the
front and across the Mid-South. Some of the thunderstorms could be
strong to severe with the most likely area for severe weather
across portions of northeast Arkansas, the Missouri bootheel and
into extreme northwest Tennessee. Temperatures will be close to
normal with highs in the upper 80s to lower 90s. The cold front
will make its way into northwest Arkansas Wednesday night with
more thunderstorms expected to move across the region.

The cold front will move into the region on Thursday and continue
to push south into north Mississippi for Thursday night. More
thunderstorms are expected for Thursday and into Thursday evening.
High pressure will try to build into the region late Thursday
night with most areas having dry weather overnight.

The cold front will stall out across central Mississippi for
Friday and Saturday with scattered thunderstorms still possible
across much of the Mid-South. With the frontal boundary to our
south, temperatures will be a couple of degrees cooler. The front
will start to move slowly back north on Sunday and Monday with
more showers and thunderstorms expected across the region.

&&

.AVIATION...
(00Z TAFS)
Issued at 629 PM CDT Tue Jul 4 2023

Cluster of TSRA will affect MEM through at least 01z. Expect
stabilization from widespread TSRA outflow to reduce TS potential
by the start of the late evening inbounds.

TSRA chances will arrive late Wednesday evening, in advance of a
surface cold front. Will likely also see a intervening chance of
TSRA, during the afternoon, in a similar setup to the past several
days.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...ARS
AVIATION...PWB

In the hours before

Special weather statement, Jul 4, 5:39 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Memphis TN
639 PM CDT Tue Jul 4 2023

TNZ053-090-091-050015-
Hardeman TN-Chester TN-McNairy TN-
639 PM CDT Tue Jul 4 2023

...A strong thunderstorm will impact portions of northeastern
Hardeman, northwestern McNairy and southwestern Chester Counties
through 715 PM CDT...

At 639 PM CDT, Doppler radar was tracking a strong thunderstorm near
Chickasaw State Forest, moving east at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Henderson, Bolivar, Chickasaw State Forest, Chickasaw State Park,
Silerton, Masseyville, Robertson, Toone, Hornsby, Rose Creek, Pine
Top, Woodville, Hickory Corners, Deanburg, Teague, Montezuma and
Shandy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3522 8900 3541 8898 3543 8866 3516 8870
TIME...MOT...LOC 2339Z 276DEG 10KT 3532 8891

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

ARS
Local storm report, Jul 4, 5:42 PM CST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
642 PM CDT Tue Jul 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     Rain             1 SSW Germantown        35.08N 89.80W
07/04/2023  M2.52 inch       Shelby             TN   Trained Spotter

            Trained spotter reporting 2.52 in of rain at
            poplar pike and hacks cross in Germantown
            since approx 4pm.

&&

DNM
Special weather statement, Jul 4, 5:43 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Memphis TN
643 PM CDT Tue Jul 4 2023

TNZ050-089-090-050015-
Hardeman TN-Fayette TN-Haywood TN-
643 PM CDT Tue Jul 4 2023

...A strong thunderstorm will impact portions of northeastern
Fayette, northwestern Hardeman and south central Haywood Counties
through 715 PM CDT...

At 643 PM CDT, Doppler radar was tracking a strong thunderstorm over
Somerville, or 21 miles west of Bolivar, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Whiteville, Somerville, Hillville, Dancyville, Warren, Williston, Yum
Yum, Fayette Corners, Laconia, Cedar Chapel, Moorman, Taylor Chapel,
Lambert, Miller, Powers and Griffen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3515 8945 3533 8952 3547 8916 3522 8906
TIME...MOT...LOC 2343Z 251DEG 18KT 3527 8940

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

ARS
Local storm report, Jul 4, 5:54 PM CST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
654 PM CDT Tue Jul 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     Tstm Wnd Gst     1 S Eudora              34.82N 90.15W
07/04/2023  E45 MPH          DeSoto             MS   Public

            Photo on twitter: Near Hwy 301 & old Hwy
            304, public reports numerous limbs/branches
            down. Tine is radar estimated.

&&

DNM
Special weather statement, Jul 4, 6:02 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Memphis TN
702 PM CDT Tue Jul 4 2023

ARZ028-TNZ019-048-050030-
Mississippi AR-Lauderdale TN-Dyer TN-
702 PM CDT Tue Jul 4 2023

...A strong thunderstorm will impact portions of northeastern
Mississippi, southwestern Dyer and northwestern Lauderdale Counties
through 730 PM CDT...

At 702 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ashport, or 10 miles east of Luxora, moving northeast at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ashport, Barr, Hickman, Porter Gap, Edith, Barfield, O'Donnell Bend,
Tomato, Rosa, Luckett, Three Point, Armorel, Huffman, Stinger,
Lightfoot, Tiger Tail, Arp, Chic and Chickasaw National Wildlife
Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3593 8946 3567 8969 3575 8989 3600 8978
      3600 8971 3603 8969
TIME...MOT...LOC 0002Z 207DEG 18KT 3578 8975

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

ARS
Special weather statement, Jul 4, 6:04 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Memphis TN
704 PM CDT Tue Jul 4 2023

TNZ053-054-050030-
Henderson TN-Chester TN-
704 PM CDT Tue Jul 4 2023

...A strong thunderstorm will impact portions of southwestern
Henderson and central Chester Counties through 730 PM CDT...

At 703 PM CDT, Doppler radar was tracking a strong thunderstorm over
Jacks Creek, or near Henderson, moving northeast at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lexington, Henderson, Jacks Creek, Mifflin, Enville, Roby, Cabo,
Middle Fork, Huron, Hinson Springs and Palestine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3542 8836 3541 8836 3538 8851 3539 8851
      3538 8856 3537 8857 3538 8858 3537 8861
      3549 8868 3553 8863 3558 8861 3567 8844
      3542 8831
TIME...MOT...LOC 0003Z 246DEG 9KT 3548 8858

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

ARS

The radar

The Memphis radar (KNQA), 56 km away, was scanning. The volume nearest the first event began at 00:07 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Marshall

When
July 4, 6:09 PM CST to 8:30 PM CST
Where
Marshall County, 1.1 mi SW of Byhalia to 1.02 mi SSW of Byhalia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.867, -89.691

Highway 309 near Oak Street closed due to flooding in Byhalia.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2023Every state in 2023This day in weather historyWarnings in Mississippi, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120900.